Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 46, NWS Albuquerque, NM

June 2, 2009Curry County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 2, 2009, 5:07 PM MDT for Curry County, New Mexico. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2009, 5:07 PM MDT (23:07 UTC)
Expired
Jun 2, 2009, 5:30 PM MDT
In force
23 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Curry County, NM

The radar

The Cannon AFB radar (KFDX), 26 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:01 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 2, 3:01 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT TUE JUN 2 2009

.DISCUSSION...
ONLY MINOR CHANGES THROUGH WEDNESDAY NIGHT THEN MODEST CHANGES MADE
INTO THURSDAY. 20Z SURFACE ANALYSIS SHOWS THE SURFACE FRONTAL BNDRY
DRAPED FROM NEAR RATON SE TO SANTA ROSA AND PORTALES. A WEAK UPPER
RIDGE BUILDING INTO THE AREA BEHIND THE DEPARTING WEAK UPPER LOW HAS
CREATED WESTERLY STEERING FLOW ACROSS THE AREA. STORMS ARE FIRING
ALONG THE SURFACE FRONTAL BOUNDARY AND MOVING EAST INTO MORE STABLE
AIR BEHIND THE FRONT. 12Z NAM/GFS INSTABILITY SHOW LI VALUES RISING
TO +5C EAST OF THE BOUNDARY. DEWPOINTS ACROSS THE CENTRAL PORTIONS
OF THE STATE ARE SLIGHTLY HIGHER TODAY...AS EVIDENCE BY MORE VIRGA
SHOWERS STARTING TO MAKE IT TO THE GROUND IN AND AROUND THE RIO
GRANDE VALLEY. 12Z METMOS/MAVMOS CAME INTO BETTER ALIGNMENT THAT
GAP WINDS WILL RUSH INTO THE CENTRAL VALLEYS AFTER 03Z. EXPECT
WINDY CONDITIONS THRU ABOUT 09Z AS A STRONG DENSITY GRADIENT TAKES
SOME TIME TO EVEN OUT. LEFT OVER BOUNDARIES FROM THIS AFTERNOON
WILL LIKELY SERVE AS FOCI AS STRONG MOIST LIFT MOVES INTO THE
CENTRAL VALLEY TEMPORARILY THIS EVENING.

THE FRONTAL PUSH TONIGHT WILL SET THE STAGE FOR CONVECTION TO DEVELOP
AGAIN IN AND AROUND THE CENTRAL MTN CHAIN WEDNESDAY. INSTABILITY
LOOKS GOOD EARLY IN THE DAY SO CONVECTION MAY GET GOING BEFORE NOON.
STEERING FLOW WILL REMAIN WESTERLY AROUND 10 KTS. RAISED POPS ABOVE
MODEL NUMBERS SINCE THE PAST SEVERAL DAYS HAVE FEATURED SCATTERED
COVERAGE DESPITE VERY DRY LOW LEVELS. AN UPPER LOW CREEPING SLOWLY
EASTWARD INTO THE GREAT BASIN WILL TIGHTEN THE SHORTWAVE RIDGE OVER
NM WEDNESDAY NIGHT. STEERING FLOW WILL BEGIN TO TURN MORE NW WITH
CONVECTION POSSIBLE IN THE PLAINS THRU MIDNIGHT.

CONDITIONS ARE BECOMING A LITTLE MORE OF A CONCERN FOR SEVERE
POTENTIAL OVER THE PLAINS THURSDAY. NW STEERING FLOW INCREASES TO
AROUND 15 KTS WITH SIGNIFICANT MID/LOW LEVEL INSTABILITY PRESENT
FROM THE NAM AND TO SOME DEGREE THE GFS. 12Z NAM SOUNDING ANALYSIS
AT FORT SUMNER FOR THURSDAY AFTERNOON SHOWS NO CAP PRESENT AT THIS
TIME SO WHATEVER GETS GOING ON THE CENTRAL MTS WILL HAVE POTENTIAL
TO BECOME SEVERE. RAISED POPS FOR THIS AREA AND WILL LET NEXT
SHIFTS...INCLUDING SPC...NARROW IN ON POTENTIAL ACROSS THE AREA.

CONDITIONS STILL LOOK TO WARM UP OVER THE WEEKEND AS THE UPPER LOW
BEGINS TO INCREASE DRIER WINDS ACROSS THE AREA. TEMPS WILL LIKELY BE
RIGHT AT SEASONAL NORMALS AREAWIDE FOR THE FIRST TIME IN NEARLY 2
WEEKS. GUYER

&&

.AVIATION...
LOWEST CIGS AND VIS WILL BE ASSOCIATED WITH THE STRONGEST
THUNDERSTORMS FOUND ACROSS THE EASTERN PLAINS THIS AFTERNOON AS WELL AS
BEHIND THE BACK DOOR FRONT LATER TONIGHT. AS THUNDERSTORMS GRADUALLY
TAPER DOWN THIS EVENING...A HUMID AND STABLE AIRMASS FOUND BEHIND
THE FRONTAL PROGRESSION WILL ALLOW CIGS TO DROP DOWN WITH WIDESPREAD
MVFR CONDITIONS EXPECTED. EVEN SOME LOCALIZED IFR OBSERVATIONS WILL
BE POSSIBLE. THE MOST LIKELY TERMINAL TO SEE IFR WOULD BE LVS.
STRONGER GAP WINDS FOUND ALONG THE CENTRAL MOUNTAIN CHAIN WILL ALSO
ALLOW AWOS AND ASOS SITES SUCH AS SKX...SAF AND ABQ TO SEE GUSTS
BETWEEN 30 TO 35 KT FOR A BRIEF PERIOD LATER THIS EVENING. THIS IS
INCLUDED IN THE ABQ TERMINAL FORECAST BUT HAVE LOWER SPEEDS FOR SAF.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50

&&

.FIRE WEATHER...
NO REAL SIGNIFICANT CHANGES TO THE INHERITED FORECAST. BACK DOOR
COLD FRONT APPEARS TO BE SLIGHTLY AHEAD OF SCHEDULE ACROSS THE
EASTERN PLAINS. THANKS IN LARGE PART TO THUNDERSTORM DEVELOP BEHIND
THE INITIAL FRONTAL WIND SHIFT AND BOUNDARY. HIGHER HUMIDITY IS
FOUND BEHIND THIS BOUNDARY AND IS EXPECTED TO SPILL INTO THE RIO
GRANDE VALLEY MID TO LATE EVENING. THE MOISTURE PUSH...ALBEIT
SHALLOW...IS EXPECTED TO MAKE IT TO BETWEEN THE ARIZONA STATE LINE
AND THE CONTINENTAL DIVIDE BY MID MORNING WEDNESDAY. A DISTINCT DRY
LINE IS EXPECTED TO TAKE SHAPE ACROSS THE WESTERN MOUNTAINS ON
WEDNESDAY AS THIS BOUNDARY GETS MIXED BACK TO THE EAST UNDER
SOUTHWESTERLY FLOW. HUMIDITY READINGS WILL BE QUITE LOW TO THE WEST
OF THIS DRY LINE. STORMS...GENERALLY A MIX OF WET AND DRY...WILL BE
FOUND ALONG THIS EASTWARD PROGRESSING BOUNDARY. PRETTY MUCH ALL WET
STORMS WILL BE FOUND ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAINS
AND EASTERN PLAINS ON WEDNESDAY.

ANOTHER SHALLOW MOISTURE SURGE TOWARDS THE WEST IS EXPECTED TO TAKE
SHAPE WEDNESDAY NIGHT AND PROVIDE A RECYCLE DAY...IN TERMS OF
MOISTURE AND THUNDERSTORM DEVELOPMENT ON THURSDAY. SOUTHWESTERLY
WINDS THURSDAY AFTERNOON ARE EXPECTED TO MIX OUT THIS SHALLOW
MOISTURE BED ACROSS WESTERN AND CENTRAL AREAS AND ALLOW HUMIDITY
READINGS TO FALL INTO THE UPPER SINGLE DIGITS AND TEENS.
ISOLATED...GENERALLY DRIER STORMS...WOULD BE FOUND ALONG THE RIO
GRANDE VALLEY WESTWARD WHILE A MIX OF WET AND DRY WOULD BE FOUND
ALONG THE CENTRAL MTN CHAIN. WETTER STORMS TO THE EAST OF THE
CENTRAL MTN CHAIN.

THE TREND OF INCREASING WINDS IS STILL EXPECTED...STARTING ON
THURSDAY BUT FOCUSING ON FRIDAY THROUGH SUNDAY AND PERHAPS EVEN INTO
EARLY NEXT WEEK. CRITICAL FIRE WEATHER CONDITIONS REMAIN A
POSSIBILITY FOR SOME OF THOSE DAYS ALTHOUGH HIGHER CIRRUS CLOUD
COVER AHEAD OF THE PACIFIC LOW AND GRADUALLY LOWERING TEMPERATURES
COULD AFFECT BOTH WIND SPEEDS AND HUMIDITY READINGS ON THOSE DAYS. AS IT
STANDS RIGHT NOW...A SMALL AREA TO THE LEE OF THE CENTRAL MOUNTAINS
AS WELL AS FAR WESTERN PORTIONS OF THE FORECAST AREA ARE THE MAIN
FOCUS LOCATIONS FOR FRIDAY. FOR SATURDAY...THE EASTERN HALF OF THE
FORECAST AREA IS THE MAIN FOCUS WITH A FEW HOURS POSSIBLE ACROSS
WESTERN AND CENTRAL AREAS. 50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  84  51  88 /  10   5   0   0
GALLUP..........................  43  82  41  84 /   5   5   0   5
GRANTS..........................  44  81  43  83 /  10  10   0   5
GLENWOOD........................  49  88  48  90 /   0   5   0   5
CHAMA...........................  39  69  37  74 /  40  30  20  10
LOS ALAMOS......................  43  74  46  78 /  50  30  20  10
RED RIVER.......................  39  65  35  72 /  60  50  40  20
TAOS............................  40  75  44  79 /  40  30  30  10
SANTA FE........................  46  76  46  80 /  50  30  20  10
SANTA FE AIRPORT................  49  79  49  83 /  40  30  10  10
ESPANOLA........................  50  81  49  85 /  30  20  10  10
ALBUQUERQUE HEIGHTS.............  57  82  58  86 /  30  20  10   5
ALBUQUERQUE VALLEY..............  57  83  56  88 /  30  20  10   5
ALBUQUERQUE FOOTHILLS...........  54  80  54  84 /  40  20  10   5
ALBUQUERQUE WEST MESA...........  57  83  56  88 /  40  20  10   5
SOCORRO.........................  54  84  58  90 /  20  20   5   0
SANDIA PARK/CEDAR CREST.........  44  76  44  80 /  60  30  10  10
MORIARTY/ESTANCIA...............  48  80  47  83 /  60  30  20  10
CARRIZOZO.......................  57  81  53  88 /  40  30   5  10
RUIDOSO.........................  47  70  46  76 /  50  30  30  10
RATON...........................  44  72  42  82 /  30  30  20  10
LAS VEGAS.......................  41  73  44  76 /  40  40  40  10
ROY.............................  46  72  48  82 /  30  20  30  10
CLAYTON.........................  48  72  52  84 /  40  10  10  10
SANTA ROSA......................  50  77  56  89 /  30  20  30  10
TUCUMCARI.......................  50  78  57  88 /  30  10  30  20
FORT SUMNER.....................  53  80  58  89 /  30  20  40  20
CLOVIS..........................  52  79  56  88 /  30  10  30  20
PORTALES........................  54  80  57  89 /  30  10  30  20
ROSWELL.........................  58  82  60  90 /  30  20  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER/50
Hazardous weather outlook, Jun 2, 10:09 AM MDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1009 AM MDT TUE JUN 2 2009

NMZ001>021-026-031200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1009 AM MDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL BOUNDARY MOVING SOUTH ACROSS THE EASTERN PLAINS WILL
PROVIDE A FOCUS FOR A FEW STRONG THUNDERSTORMS TO PRODUCE HALF
INCH HAIL AND GUSTY WINDS UP TO 50 MPH ALONG THE FRONT THIS
AFTERNOON. THE FRONT WILL PUSH THROUGH THE CENTRAL MOUNTAINS THIS
EVENING BETWEEN 9PM AND 1AM WITH EAST TO SOUTHEAST WINDS OF 25 TO
35 MPH WITH GUSTS UP TO 45 MPH POSSIBLE BELOW CANYONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL EXISTS FOR A FEW STRONG THUNDERSTORMS TO DEVELOP
ALONG AND ADJACENT TO THE CENTRAL MOUNTAIN CHAIN...INCLUDING THE
RIO GRANDE VALLEY WEDNESDAY. THE MAIN THREATS WILL BE HAIL TO
ONE HALF INCH IN DIAMETER AND GUSTY WINDS UP TO 50 MPH.

MUCH DRIER...WARMER...AND BREEZY TO WINDY CONDITIONS WILL DEVELOP
OVER THE STATE FRIDAY THROUGH SUNDAY. LOWER HUMIDITIES COMBINED
WITH THESE BREEZY TO WINDY CONDITIONS WILL CREATE A HEIGHTENED
FIRE DANGER.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

CORRECTED EXPIRATION TIME

In the hours before

Special weather statement, Jun 2, 3:32 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
332 PM MDT TUE JUN 2 2009

NMZ013-022215-
QUAY COUNTY-
332 PM MDT TUE JUN 2 2009

...STRONG THUNDERSTORM MOVING OVER SOUTHERN QUAY COUNTY...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHWEST OF HOUSE.
MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN QUAY
COUNTY.

KW

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:31 PM MDTAreal Flood AdvisoryABQSanta Fe59 min
Jun 2, 3:46 PM MDTSevere Thunderstorm WarningABQQuay27 min
Jun 2, 4:10 PM MDTSevere Thunderstorm WarningABQDe Baca, Roosevelt38 min
Jun 2, 4:42 PM MDTAreal Flood AdvisoryABQCurry, De Baca, Quay, Roosevelt2 hr
Jun 2, 4:44 PM MDTSevere Thunderstorm WarningABQCurry31 min
Jun 2, 5:30 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt30 min
Jun 2, 5:45 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt2 hr
Jun 2, 5:56 PM MDTSevere Thunderstorm WarningABQRoosevelt34 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.